Idaho, 2016

Tornado in Idaho, July 31, 2016

July 31, 2016 · NWS PIH · 1 event in 1 county or zone

A video of a weak tornado was posted on social media in open country just north of Soda Springs at 3:35 pm MDT on July 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A video of a weak tornado was posted on social media in open country just north of Soda Springs at 3:35 pm MDT on July 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 31, 12:51 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 31, 12:51 PM MST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
151 PM MDT SUN JUL 31 2016

.SHORT TERM...Tonight through Tuesday.
Breezy conditions today continue behind the frontal passage last
night. Winds should die down at sunset. Monday should be quiet day
with much less wind and no convective activity expected. The next
Pacific upper level system moves on shore Tuesday and will drive a
cold front into Idaho. Expect a better chance for showers and
thunderstorms mainly in the southern and eastern highlands.
Temperatures will remain well above seasonal normals Monday and
Tuesday. Many areas will have reduced visibility in smoke
especially in the central mountain region from large fire near
Lowman and smoke drifting eastward.
GK

.LONG TERM...WEDNESDAY THROUGH SUNDAY...Southeast Idaho will remain
under predominantly dry west to southwest flow aloft as an upper low
pressure system moves along the Montana/Canadian border Wednesday.
Associated dry cold front pushes through SE Idaho Tuesday night with
a significant drop in high temperatures and windy conditions for
Wednesday with gusts in the 20 to 30 mph range for the Snake Plain.
Developing deep upper level trof along the northern CA coast on
Thursday shifts flow back to the south for Friday and the weekend.
This southerly flow opens the door to another surge of monsoon
moisture and the threat of convective showers and thunderstorms for
the remainder of the forecast period. Some differences in the
details from model to model so have generally raised precip
probabilities for Friday through Sunday. DSH

&&

.AVIATION...Strong gusty winds in the Snake Plain will drop
off around sunset and not expected to return for Monday.  Otherwise
VFR CIGs/VIS with some smoke obscuration in the Central Mountains
due to the large fire near Lowman.  DSH

&&

.FIRE WEATHER...Red flag warnings remain in effect through 8 pm
for zones 475, 476 and 410 with wind gusts of 30 mph expected and
humidity below 15 percent. Winds are expected to die down by
sunset with humidity rising as well. Monday should be relatively
quiet with Tuesday and Wednesday looking active as another cold
front approaches. Could see thunderstorm activity Tuesday
especially in zones 427 and 413. Winds will increase behind the
front in zones 475 and 476 Tuesday afternoon with breezy
conditions expected everywhere on Wednesday. May see red flag
conditions both Tuesday and Wednesday in the district.
GK

&&

.PIH Watches/Warnings/Advisories...
Red Flag Warning until 8 PM MDT this evening for IDZ410-475-476.

&&

In the hours before

Special weather statement, Jul 31, 2:08 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
308 PM MDT SUN JUL 31 2016

IDZ023-025-312200-
CARIBOU HIGHLANDS ID-WASATCH MOUNTAINS/IDAHO PORTION ID-
308 PM MDT SUN JUL 31 2016

...NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH AFFECTING SOUTHERN
CARIBOU...NORTHEASTERN FRANKLIN...EAST CENTRAL BANNOCK AND
NORTHWESTERN BEAR LAKE COUNTIES UNTIL 400 PM MDT...

AT 307 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF THATCHER...MOVING SOUTHEAST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRACE...GEORGETOWN...THATCHER...NITER...
GEORGETOWN SUMMIT AND EMMIGRANT SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4244 11205 4261 11190 4261 11115 4230 11163
TIME...MOT...LOC 2107Z 294DEG 5KT 4249 11187

AD/HEDGES

The radar

The Pocatello radar (KSFX), 101 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Caribou

When
July 31, 2:35 PM MST to 2:40 PM MST
Where
Caribou County, 3 mi N of Soda Spgs to 4 mi NNE of Soda Spgs
Rating
EF0
Path length
1.68 mi
Path width
10 yd
Reported by
Social Media
Coordinates
42.693, -111.580

A video of a weak tornado was posted on social media in open country just north of Soda Springs at 3:35 pm MDT on July 31st.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyThe tornado archive for Idaho, 2016Warnings in Idaho, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653780.